Concerta is the brand name for an attention deficit hyperactivity disorder (ADHD) drug. Like Ritalin, another ADHD drug, it contains methylphenidate. Concerta comes as a once-a-day dose that releases over time, rather than all at once. It lasts up to 12 hours. This could mean that you don’t need to take a second dose during the day.
But in some people, it wears off more quickly. When this happens, your ADHD symptoms can come back and be even stronger than when you don’t take medication at all.
Symptoms of a Concerta Crash
In addition to having trouble concentrating, you may feel:
What Is a Concerta Crash and Why Does it Happen?
Concerta boosts levels of a chemical in your brain called dopamine. It does this by blocking transmitters in your brain that reabsorb it after it’s released. This lets the neurons in your brain send and receive signals better, so you can focus. When the drug leaves your system, your brain can’t process the signals as well, and your symptoms come back. This is the crash. Doctors also sometimes call this a medication rebound.
Concerta releases quickly at first and then wears off gradually and evenly as your kidneys or liver filter it out. How quickly this happens depends upon how fast your body processes the medication. For some, the drug’s effects might last 10 hours, for others, only 6. Rather than a gradual return, ADHD symptoms can appear suddenly. When they do, they’ll last an hour or so.
When Concerta wears off and leaves your system, symptoms of ADHD may hit you even harder than before you took it. Your doctor likely needs to make changes with your medication.
If symptoms happen soon after you take Concerta, then something else is going on. The dose may be too high or the drug could be a poor choice for you.
How to Prevent or Manage a Concerta Crash
If you’ve seen symptoms of rebound over more than 1 day, check with your doctor. You may want to write down a list of symptoms and when they happen. You can share this with your doctor.
If your doctor diagnoses these symptoms as medication rebound, these approaches may help:
- “Booster” medication: This is a small dose of methylphenidate that releases right away. You can take it about 30 minutes before a crash tends to come. It slows the drop-off in mediation levels to hold off a rebound.
- Lower the dose: If the balance of brain chemicals is right, you can stay focused and feel well. If it’s too much, it may put stress on the brain.
- Try a different formula of the drug: Different formulas of the same drug can affect people differently. If the long-acting type doesn’t work for you, you may do better with a short-acting version that lasts for 4 hours instead of 12. Other drugs that use methylphenidate include Ritalin, Methylin, Metadate, and the Daytrana Patch.
- Think about other things that could be happening. There could be an underlying problem with anxiety or mood that gets worse when ADHD leaves the system.
If these steps don’t help, your doctor may suggest changing to another type of drug. Adderall, Vyvanse, and Dexedrine are drugs that use another type of stimulant – dextroamphetamine. You can also ask if other types of treatment may help.